Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 167, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 25, 2018, 4:24 PM MDT for Laramie County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 4:24 PM MDT (22:24 UTC)
- Expired
- Jul 25, 2018, 5:02 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:30 PM MDT | TSTM WND GST 60 | 9 W Carpenter, WY | ALSO VERY HEAVY RAIN AND ONE INCH HAIL WITH THE STORM |
| Jul 25, 4:45 PM MDT | HAIL 1.5 | 7 Se Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:22 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS55 KCYS 252224
SVRCYS
WYC021-252315-
/O.NEW.KCYS.SV.W.0167.180725T2224Z-180725T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
424 PM MDT WED JUL 25 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Laramie County in southeastern Wyoming...
* Until 515 PM MDT.
* At 423 PM MDT, a severe thunderstorm was located near South
Greeley, or 7 miles southeast of Cheyenne, moving southeast at 30
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. This storm has a history of
producing quarter sized hail and wind gusts up to 70 MPH.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cheyenne, Burns, Hillsdale, Carpenter, South Greeley, Ranchettes
and Fox Farm-College.
This includes Interstate 80 in Wyoming between mile markers 364 and
396.
This replaces the Severe Thunderstorm Warning which was previously
in effect for the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4104 10484 4121 10470 4123 10409 4100 10427
4100 10478
TIME...MOT...LOC 2223Z 304DEG 26KT 4107 10469
HAIL...1.00IN
WIND...70MPH
$$
Hammer3 follow-up statements
245
WWUS55 KCYS 252242
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
442 PM MDT WED JUL 25 2018
WYC021-252315-
/O.CON.KCYS.SV.W.0167.000000T0000Z-180725T2315Z/
Laramie WY-
442 PM MDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 442 PM MDT, a severe thunderstorm was located 7 miles west of
Carpenter, or 18 miles southeast of Cheyenne, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carpenter.
This includes Interstate 80 in Wyoming between mile markers 391 and
396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4113 10462 4117 10414 4100 10427 4100 10466
TIME...MOT...LOC 2242Z 300DEG 27KT 4101 10449
HAIL...1.00IN
WIND...60MPH
$$
Hammer276
WWUS55 KCYS 252254
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
454 PM MDT WED JUL 25 2018
WYC021-252315-
/O.CON.KCYS.SV.W.0167.000000T0000Z-180725T2315Z/
Laramie WY-
454 PM MDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 454 PM MDT, a severe thunderstorm was located over Hereford, or 25
miles southeast of Cheyenne, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Wind gusts to 60 MPH were
reported west of Carpenter with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4107 10448 4109 10420 4100 10427 4100 10450
TIME...MOT...LOC 2254Z 300DEG 26KT 4099 10435
HAIL...1.00IN
WIND...60MPH
$$
Hammer543
WWUS55 KCYS 252302
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
502 PM MDT WED JUL 25 2018
WYC021-252312-
/O.CAN.KCYS.SV.W.0167.000000T0000Z-180725T2315Z/
Laramie WY-
502 PM MDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4107 10448 4109 10420 4100 10427 4100 10450
TIME...MOT...LOC 2258Z 304DEG 26KT 4095 10428
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:52 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 25, 2:52 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 300 PM MDT Wed Jul 25 2018 Conditions are coming together for a possible heavy rain/severe thunderstorm event this afternoon and evening. Forecast challenges deal with severe thunderstorm and heavy rain potential this afternoon and tonight. Currently...Water vapor imagery showing an upper level shortwave located across central Wyoming this afternoon with a surface boundary located from Alliance to Casper. Earlier boundary located across southeast Colorado up to near Saratoga. Afternoon dewpoints quite high with Cheyenne at 57F with low to mid 60s in the Panhandle. Radar showing convection blossoming across Carbon and Albany Counties this afternoon, being the closest to the upper level shortwave. SPC Mesoanalysis page showing surface based CAPE of 1500 to 1600 J/KG with bulk shear on the order of 45-50kts across the Laramie Range and points east. CAPE forecasts continue to rise to near 2500-3000 J/KG by 00Z. Will continue with threat of severe convection this afternoon. Got a report from the Summit just a few minutes ago that ponds are full up there from thunderstorms yesterday, so decided to add the Summit into the Flash Flood Watch this evening. Forecast soundings after 00Z showing long/skinny CAPE profiles indicative of heavy rain with PWATS close to 1.25 inches. Heaviest rainfall forecast between 00Z and 06Z this evening. Another round of heavy rain possible Thursday afternoon. SPC has another Marginal Risk area identified, so conditions similar Thursday afternoon to today. Later shifts will likely need to issue another Flash Flood Watch for Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM MDT Wed Jul 25 2018 Perhaps our biggest day severe/heavy rain wise will be Friday as models show surface boundary shifting east into Nebraska. Some differences in forecast solutions seen as GFS thrusts the font into North Plattes area. ECMWF much further west in the Panhandle with heavy rainfall covering much of the Panhandle. Should the ECMWF solution come true, we could be looking at widespread severe weather in the Panhandle and parts of extreme southeast Wyoming. Would think the ECMWF has a better handle on the placement of the surface boundary and have kept PoPs pretty high based on this model output. Front backs to the west on the ECMWF Friday night into Saturday as an upper shortwave tracks across western Nebraska Friday evening. SPC has already identified a Slight Risk area for the Panhandle in their Day 3 outlook, so confidence fairly high on the ECMWF solution. Widespread afternoon/evening showers and thunderstorms expected again Saturday and Sunday as the surface boundary stalls along the Laramie Range. Both days could see severe thunderstorms as upper level disturbances ride over the front both days. Drier weather still expected from Monday on into the rest of next week. Four corners high still forecast to shift west into the southern Nevada area, cutting off monsoonal moisture flow into Wyoming. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1138 AM MDT Wed Jul 25 2018 The main concern this afternoon will be the thunderstorm development. Latest satellite loop was showing convection developing along the Snowy Range in response to shortwave moving through western Wyoming. This feature will continue to track east this afternoon and will help trigger convection along the higher terrain of southeast Wyoming. Most of the convection will move southeast and affect the KCYS and KLAR TAF sites around 21z. The main threats will be very heavy rainfall, gusty winds over 40kts and small hail. The thunderstorms should taper off by around 04z with low ceilings (MVFR/IFR) possibly developing towards daybreak, mainly around KCYS and KLAR. KBFF/KSNY may also have a chance of seeing some of this convection after 00z. Not as confident of them seeing low ceilings tonight. && .FIRE WEATHER... Issued at 300 PM MDT Wed Jul 25 2018 Minimal fire weather concerns over the next 3-4 days as monsoonal moisture remains in place and widespread wetting rains are expected. Afternoon humidity expected well above critical levels with good to excellent overnight recoveries. Heavy rainfall expected along the Interstate 80 corridor from Sidney to Laramie could lead to possibility of flash flooding this afternoon and again Thursday. Drier weather expected to return Monday and continue into most of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ114-116>119. NE...Flash Flood Watch until midnight MDT tonight for NEZ054. && SHORT TERM...GCC LONG TERM...GCC AVIATION...REC FIRE WEATHER...GCC
Hazardous weather outlook, Jul 25, 4:01 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 401 AM MDT Wed Jul 25 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 261030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 401 AM MDT Wed Jul 25 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop over the area this afternoon and continue through this evening. A few strong storms are possible with gusty winds and hail the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous showers and thunderstorms are expected Thursday through Sunday. Heavy rain is possible along with some potential for strong storms Thursday and Friday. .Spotter information statement... Spotter activation is not expected at this time. WYZ104-105-109>115-261030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 401 AM MDT Wed Jul 25 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop over the area this afternoon and continue through early this evening. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered showers and thunderstorms are expected Thursday through Sunday. Heavy rain is possible with stronger storms. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 25, 3:50 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 18 WNW CHEYENNE 41.24N 105.11W
07/25/2018 E1.00 INCH LARAMIE WY TRAINED SPOTTER
HEAVY RAIN 1/3 INCH IN 10 MINUTES
&&
BCHAPMANLocal storm report, Jul 25, 4:04 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
404 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 7 NW CHEYENNE 41.22N 104.89W
07/25/2018 E0.50 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 25, 4:10 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL CHEYENNE 41.15N 104.79W
07/25/2018 E0.38 INCH LARAMIE WY NWS EMPLOYEE
&&
BCHAPMANLocal storm report, Jul 25, 4:17 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 E CHEYENNE 41.15N 104.77W
07/25/2018 E1.00 INCH LARAMIE WY TRAINED SPOTTER
VERY HEAVY RAIN
&&
BCHAPMANLocal storm report, Jul 25, 4:18 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL CHEYENNE 41.15N 104.79W
07/25/2018 E0.50 INCH LARAMIE WY TRAINED SPOTTER
EAST SIDE OF TOWN
&&
BCHAPMANLocal storm report, Jul 25, 4:22 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 S CHEYENNE 41.09N 104.79W
07/25/2018 E0.50 INCH LARAMIE WY TRAINED SPOTTER
HEAVY RAIN WITH SOME STREET FLOODING. THIS IS ALONG SOUTH
GREELY HWY
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:08 PM MDT | Special Weather Statement | CYS | Niobrara | 37 min |
| Jul 25, 10:11 AM MDT | Flash Flood Watch | CYS | Albany, Carbon, Laramie | 11 hr |
| Jul 25, 1:07 PM MDT | Special Weather Statement | CYS | Albany | 38 min |
| Jul 25, 2:01 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jul 25, 2:46 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jul 25, 3:10 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 50 min |
| Jul 25, 3:17 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| Jul 25, 3:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 25, 4:12 PM MDT | Flash Flood Warning | CYS | Laramie | 117 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.